Texas, 2003Hail in Texas, April 23, 2003
April 23, 2003 · NWS MAF · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 1:45 AM CST, 9 hours 39 minutes earlier.
Area forecast discussion, Apr 23, 1:45 AM CST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 AM CDT WED APR 23 2003
DEEP UPPER LOW MVG INTO 4 CORNERS RGN WHILE DRYLINE HAS BACKED WEST
UP TO MTNS OF W TX WITH LLJ KICKED IN AT 50KTS 3KFT AGL ACRS PLAINS.
ASSOCD SHRTWV ENERGY SPREADING INTO W TX WITH SEVERE TSTM WATCH
ISSUED FOR NRN LEA UNTIL 12Z. LIFTING PARCELS FM 85H RESULTS IN
ELEVATED BUOYANCY (1600 J/KG) PER FCST ETA KMAF SOUNDING WITH -75
J/KG WORTH OF CINH. STRENGTH OF UPPER LOW AND LIFT ASSOCD WITH 110KT
JET MAX MVG ACRS NM IS ENUF FOR CONCERN...THIS WITH WINDS NOTED ON
LLJ NO SURPRISE THAT STORMS (SEVERE) POSSIBLE ACRS N AND CENTRAL THRU
AM. STRONG SUBSIDENCE IN WAKE OF TROF THIS PM WILL FAVOR INCREASED
MTN AND SE NM PLAINS WINDS...WITH TIGHT MSL GRADIENT HELPING TO KEEP
WINDS UP OVERNIGHT MTNS. THURSDAY GRADIENT RELAXES BUT STILL NEAR
30KTS AT 7H. THIS WITH DRY AIR WILL KEEP FIRE WEATHER CONCERNS HIGH
WITH RFW PROBABLY THRU THURSDAY. WEAK WIND SHIFT TO MOVE INTO RGN
BEHIND EXITING UPPER LOW FRIDAY AM...OTHERWISE MINOR MID LEVEL
RIDGING FRIDAY PM WITH SEASONAL TO ABOVE SEASONAL TEMPS EXPECTED.
RELAXED MID LEVEL GRADIENT WITH RIDGING THRU SATURDAY. FLOW SLOWLY
TENDS TO CYCLONIC BY SUNDAY WITH HINTS OF INSTABILITY IN THE E. NO
SIG CHANGES PLANNED.
MAF BU 081/049 085/049 084 100
CNM BU 078/054 083/051 084 000
MRF BU 073/043 076/045 077 000
FST BU 084/052 088/056 087 -00
.MAF...
TX...HIGH WIND WARNING TXZ258 17Z-03Z.
WIND ADVISORY TXZ057 17Z-24Z.
NM...HIGH WIND WARNING NMZ027 17Z-03Z.
WIND ADVISORY NMZ028-029-033-034 17Z-24Z.Hazardous weather outlook, Apr 23, 11:08 AM CST, 16 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1208 PM CDT WED APR 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON OVER
THE EASTERN PERMIAN BASIN AND EXTREME WESTERN LOW ROLLING PLAINS.
THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...
FREQUENT LIGHTNING AND POSSIBLY ISOLATED TORNADOES.
LOW RELATIVE HUMIDITY AND INCREASING WINDS WILL LEAD TO EXTREME FIRE
WEATHER CONDITIONS AND MAY RESULT IN RAPID FIRE GROWTH AND SPREAD FOR
THE GUADALUPE AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...
BIG BEND REGION...UPPER TRANS PECOS AND WESTERN PERMIAN BASIN THIS
AFTERNOON AND EVENING.
STRONG WINDS ARE EXPECTED INTO THIS EVENING ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...AND THE VAN
HORN/HIGHWAY 54 CORRIDOR OF CULBERSON COUNTY.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LOW RELATIVE HUMIDITY AND INCREASING WINDS WILL LEAD TO EXTREME FIRE
WEATHER CONDITIONS AND MAY RESULT IN RAPID FIRE GROWTH AND SPREAD FOR
THE GUADALUPE MOUNTAINS...ADJACENT PLAINS AND DAVIS MOUNTAINS
THURSDAY.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS IS REQUESTED.
PLATT
In the hours before
Special weather statement, Apr 23, 10:50 AM CST, 34 minutes before
TXZ048-052-053-063-070-232300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 AM CDT WED APR 23 2003
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 600 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING
COUNTIES...
IN WEST TEXAS...
GLASSCOCK...HOWARD...MITCHELL...REAGAN AND SCURRY
THIS TORNADO WATCH INCLUDES THE CITIES OF...
BIG LAKE...BIG SPRING...COLORADO CITY...GARDEN CITY AND SNYDER
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Hail, Howard
- When
- April 23, 11:24 AM CST
- Where
- Howard County, Coahoma
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.300, -101.300
Thunderstorms developed along a dryline which was rapidly propagating east across the Permian Basin around midday on the 23rd. Penny size hail was reported in Coahoma with one of the stronger storms. Severe weather became widespread as these storms moved east of the basin through the afternoon hours.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 23, 2003$4.0 million · 2.75 in hail · 21 events
- Tornado and Hail in Oklahoma, April 23 to 24, 2003$415,000 · F0 · 44 events
- Tornado and Hail in Texas, April 23, 2003$152,000 · F1 · 7 events
- Flash Flood in Puerto Rico, April 23, 2003$150,000 · 1 event
- Tornadoes and Hail in Texas, April 23, 2003F0 · 27 events
- Heavy Snow in Colorado, April 23 to 24, 2003$30,000 · 1 event
- Tornado and Hail in Texas, April 23, 2003$6,000 · F0 · 23 events
- Strong Wind in Colorado, April 23, 2003$25,000 · 1 event
- Hail and Damaging Winds in Oklahoma, April 23, 2003$11,000 · 53 kt wind · 8 events
- Winter Weather in Vermont, April 23 to 24, 2003$9,000 · 9 events
- Tornadoes and Hail in Texas, April 23, 2003$10,000 · F0 · 8 events
- Winter Storm in Colorado, April 23 to 24, 20038 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347184.